Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 7, NWS Wichita, KS

November 18, 202023 counties in Kansas

NWS Wichita, KS issued this red flag warning at Nov 18, 2020, 2:12 AM CST for 23 counties in Kansas. It took effect at Nov 18, 2020, 9:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2020, 2:12 AM CST (08:12 UTC)
In effect from
Nov 18, 2020, 9:00 AM CST
Expired
Nov 18, 2020, 6:00 PM CST
In force
9 hr
Issued by
NWS Wichita, KS
All 23 counties

Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2266 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
631 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

911 
WWUS83 KICT 180812
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
212 AM CST Wed Nov 18 2020

KSZ049>053-067>072-082-083-091>096-098-182315-
/O.UPG.KICT.FW.A.0007.201118T1700Z-201119T0000Z/
/O.NEW.KICT.FW.W.0007.201118T1500Z-201119T0000Z/
Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-
Neosho-Chautauqua-
212 AM CST Wed Nov 18 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 049...050...051...052...053...067...068...069...070...071...
072...082...083...091...092...093...094...095...096 AND 098...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 9 AM this morning to 6 PM CST this evening. The Fire Weather
Watch is no longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 30 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 23 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ048-099-100-182315-
/O.NEW.KICT.FW.W.0007.201118T1500Z-201119T0000Z/
Ellsworth-Montgomery-Labette-
212 AM CST Wed Nov 18 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 048...099 AND 100...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 9 AM this morning to 6 PM CST this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 26 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Jakub
2 follow-up statements
586 
WWUS83 KICT 182026
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
226 PM CST Wed Nov 18 2020

KSZ048>053-067>072-082-083-091>096-098>100-190000-
/O.CON.KICT.FW.W.0007.000000T0000Z-201119T0000Z/
Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-
Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-
Wilson-Neosho-Chautauqua-Montgomery-Labette-
226 PM CST Wed Nov 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 048...
049...050...051...052...053...067...068...069...070...071...072...
082...083...091...092...093...094...095...096...098...099 AND
100...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 30 mph with gusts of 45 to 50 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KED
027 
WWUS83 KICT 190007
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
607 PM CST Wed Nov 18 2020

KSZ048>053-067>072-082-083-091>096-098>100-190115-
/O.EXP.KICT.FW.W.0007.000000T0000Z-201119T0000Z/
Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-
Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-
Wilson-Neosho-Chautauqua-Montgomery-Labette-
607 PM CST Wed Nov 18 2020

...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER
FOR FIRE WEATHER ZONES 048...049...050...051...052...053...067...
068...069...070...071...072...082...083...091...092...093...094...
095...096...098...099 AND 100...

Red Flag Warning criteria are no longer being met thus the 
warning was allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Nov 18, 12:00 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Nov 18, 12:00 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1200 AM CST Wed Nov 18 2020

.SHORT TERM...(This evening through Friday night)
Issued at 232 PM CST Tue Nov 17 2020

Stronger south to southwest boundary layer/surface flow will develop
across central/eastern Kansas to the east of the deepening lee side
trof on Wednesday. Westerly component downslope will aid in the
warming across central Kansas. Wind speeds will flirt with or exceed
advisory criteria over much of the area, with the highest confidence
along/either side of the Kansas turnpike corridor. Russell looks to
be the only site in record high jeopardy at 75 degrees. The
persistent westerly flow will push the surface trof into central
Kansas by Thursday afternoon. It will remain unseasonably warm
though with not as much wind. A weak cold front will slip southward
into Kansas during Friday with more baroclinicity and moisture
discontinuity developing along it into Friday night.

Darmofal

.LONG TERM...(Saturday through Tuesday)
Issued at 232 PM CST Tue Nov 17 2020

Better isentropic lift/elevated moisture transport will develop
in vicinity of the quasi-stationary east/west oriented surface
front to support scattered to numerous areas of rain and rain
showers on Saturday. Some weak elevated instability may be
present for thunder across far southern Kansas into Saturday
evening. The GFS is stronger/further south with the upper trof
coming out of the central Rockies across the Plains which phases
with the northern stream shortwave on Sunday over the Midwest. In
either scenario, be it the ECMWF or GFS, a cooler/drier regime
looks to set in by Sunday night and Monday.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1135 PM CST Tue Nov 17 2020

VFR conditions expected throughout the TAF period. Main concerns are
LLWS tonight and strong winds tomorrow.

LLWS will develop area wide tonight as 45-55kt southwesterly low
level jet moves overhead. LLWS will drop off as strong surface
winds develop tomorrow. Expect southerly surface winds to pick up
toward tomorrow morning and especially by afternoon when gusts of
35-45kts will be possible. Confidence remains high that the
strongest gusts will be focused near KICT and KHUT and will
extend north to KSLN and east to KCNU.

&&

.FIRE WEATHER...
Issued at 232 PM CST Tue Nov 17 2020

Strong south to southwest winds and lower daytime humidity levels
will result in very high and possibly extreme grassland fire danger
across the area on Wednesday. The highest confidence is across
south central Kansas and the Flint Hills during the afternoon
hours. This is also where we have seen spot fires over the past
several days. Please refer to the Fire Weather Watch for details.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    45  72  52  74 /   0   0   0   0
Hutchinson      45  73  52  75 /   0   0   0   0
Newton          45  72  52  74 /   0   0   0   0
ElDorado        45  71  53  73 /   0   0   0   0
Winfield-KWLD   45  72  54  74 /   0   0   0   0
Russell         44  76  49  76 /   0   0   0   0
Great Bend      44  75  50  76 /   0   0   0   0
Salina          45  74  52  76 /   0   0   0   0
McPherson       45  73  52  75 /   0   0   0   0
Coffeyville     43  71  52  74 /   0   0   0   0
Chanute         44  70  52  73 /   0   0   0   0
Iola            44  69  52  72 /   0   0   0   0
Parsons-KPPF    43  71  52  73 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM CST Wednesday through Wednesday
afternoon for KSZ049>053-067>072-082-083-091>096-098.

Wind Advisory from 11 AM to 6 PM CST Wednesday for KSZ049>053-
067>072-082-083-091>096-098.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...KMB
FIRE WEATHER...KED
Hazardous weather outlook, Nov 17, 3:01 PM CST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
301 PM CST Tue Nov 17 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
301 PM CST Tue Nov 17 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Evening and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong south to southwest winds with gusts to around 45 mph and low
daytime humidity levels will result in very high grassland fire
danger area-wide on Wednesday afternoon. Some locations, especially
over south central Kansas into the Flint Hills could see extreme
grassland fire danger. Outdoor burning is not recommended. Please
refer to the Fire Weather Watch and Wind Advisory for details.

Southwest winds and warm temperatures could result in very high
grassland fire danger levels again on Thursday afternoon across a
portion of the Flint Hills and southeast Kansas.

A few thunderstorms will be possible Saturday evening across
southern Kansas. The storms are not expected to be severe.

There is a slight chance for a light rain snow mix across central
Kansas for late Saturday night into Sunday morning and across much
of the area Sunday night. At this time, little if any snow
accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this evening or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 2:30 PM CSTWind AdvisoryICTAllen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more25 hr

Nearby

Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.